Flecanide on its own?: I have been taking... - AF Association

AF Association

23,540 members28,495 posts

Flecanide on its own?

Canariesfan profile image

I have been taking Flecainide on its own for the previous 8 months. Having tried nearly every beta blocker or calcium channel blocker with no success,as they all have had such adverse side effects. On Monday I saw a different cardiologist for a second opinion on my treatment. He has given me digoxin, to be taken alongside the Flecainide. At the moment I have been really reluctant to take it! Worried about how I’m going to feel. He told me it had few side effects? I of course take Apixaban.

Any help or thoughts would be very grateful. I am going to have a second ablation 24th October. He seemed very positive about the outcome, only wish I could!

14 Replies

I can’t answer your drug question but best of luck with the 2nd ablation. I just had my 2nd 10 days ago and feel a thousand times better than I did going into it. The 2nd is often the charm. It will be here before you know it!

Canariesfan profile image
Canariesfan in reply to Dinodog

Thank you Dinodog. I’m feeling more nervous than first time around. Where did you have yours done?

Dinodog profile image
Dinodog in reply to Canariesfan

Mine was done in New York- I assume you are in the UK.

We have been told by many Cardiologists/EP’s at our support group that daily doses of Flecainide must be taken with either a betablocker or calcium channel blocker. I don’t know whether or not Digoxin is OK, one must assume it is, but I would be very wary if taking regular Flecainide on its own.

If I were you, I would follow your doctors advice, October 24 is not far away! You might find these AFA fact sheets helpful.....good luck.

heartrhythmalliance.org/res...

heartrhythmalliance.org/res...

pottypete1 profile image
pottypete1 in reply to FlapJack

It is not the case that you must have a channel blocker as well as Flecainide.

I now only take Flecainide, Warfarin and a blood pressure capsule. I was taken off Bisoprolol which I took for many years because it gave me Bradycardia. I have some heart block and with Bisoprolol my heart rate was getting as low as 37bpm.

Pete

FlapJack profile image
FlapJack in reply to pottypete1

Hi Pete, only quoting what was said by one cardiologist and two EP’s on three separate occasions. Obviously everyone needs to follow the advice of their doctor as there are likely to be factors unique to them but the concern expressed was related to the risk of Atrial Flutter.....

wilsond profile image
wilsond in reply to FlapJack

I can relate to that,as I was taken off 5 mg bisoprolol,out into 200 mg daily flecanaide,in Hospital A. Ok for 24 hours,then had awful AF and back into Hospital B, bigger and better place... had gone into A Flutter.

back on bisoprolol.....!!

funny game this isn't it?☺☺

Bagrat profile image
Bagrat in reply to pottypete1

I too just take just flecainide and apixaban. My bisoprolol was stopped because of side effects ( including slow heart rate) whilst in hospital with a symptomatic episode of AF. No alternative was offered and that was over 7 years ago

dmac4646 profile image
dmac4646 in reply to Bagrat

Same here 10years ago

I believe digoxin is given sometimes with Flecainide if there is any concern about the Flec causing atrial flutter.I think digoxin is generally a safe drug as long as kidney function and potassium levels are normal. If you start feeling sick it can be an early sign of too much digoxin in the system. The NICE BNF site lists the common side effects.

I think doctors generally reduce the dose and check the blood level if there are problems.

I have had AF for about twenty four years. After the first episode I saw a doctor who advised me not to worry about it if it only happened once or twice a year. 9 years later it was much more frequent and my then doctor advised me to go to A&E next time I had an episode. I was put on Amiodarone, an awful drug with many side effects. After 10 months I was put on Flecainide instead, and, later, Flecainide and an anticoagulant. 2 years ago I was found to be in persistent AF so advised to stop taking Flecainide. I now have permanent asymptomatic AF and take only an anticoagulant.

I was put on a beta blocker which slowed my heart to 50-60 bpm but I had rare side effects from it so was told to stop taking it. I don't exercise enough but recently walked 5 miles in the French countryside due to a dead mobile phone and a lack of public transport.

Should add that I am now 73 years old.

Hi I have been on just 50mg Flecainide twice a day and 1 tab for blood pressure. Was taken off Bisoprolol due to the side effects. Have been fine. Going luck.

I am not a doctor but would think if you have done 8 months flecainide only with no issues you have a good chance to get to your second ablation.

When I was on flec. I was on diltiazem also but my AF expressed itself as a high hr in any case. ( 160 - 190 resting) so I expect the medics felt a rate control was essential.

However I can relate to flapjack and Wilson d also: after my AF ablation i only managed 9 days before I went into 'rate controlled reentrant atrial flutter'. There was a mention that this was possibly owing to the flecainide. (No more AF so I got flutter instead?)

I was 135 to140 bpm resting. I was still on diltiazem 200mg! (Hence the rate control).

I had to have a second ablation to get rid of the flutter.

Am in the past now (fingers crossed) had neither since 26th Feb and no drugs since May15th.

Good luck

I take digoxin and although I got side effects- dizziness- I now take it in an evening before bedtime and when I wake up all side effects have vanished. This is the only drug I can use due to horrendous side effects.

You may also like...